Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 178, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 5:37 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2025, 5:37 PM CDT (22:37 UTC)
- Expired
- Sep 21, 2025, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:51 PM CDT | HAIL 1 | 6 S Waseca, MN | Spotter measured hailstones of penny to quarter size. |
| Sep 21, 5:54 PM CDT | HAIL 2 | 6 Nnw New Richland, MN | |
| Sep 21, 6:00 PM CDT | HAIL 1.25 | 6 W Lemond, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS53 KMPX 212237
SVRMPX
MNC147-161-212315-
/O.NEW.KMPX.SV.W.0178.250921T2237Z-250921T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Sun Sep 21 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Steele County in south central Minnesota...
Southeastern Waseca County in south central Minnesota...
* Until 615 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located 7 miles southwest
of Waseca, or 19 miles west of Owatonna, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Ellendale, Lemond and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
&&
LAT...LON 4392 9354 4404 9354 4402 9323 4385 9328
4389 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA2 follow-up statements
284
WWUS53 KMPX 212305
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Sun Sep 21 2025
MNC161-212315-
/O.CAN.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Waseca MN-
605 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN WASECA
COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
4395 9339 4396 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357
$$
MNC147-212315-
/O.CON.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Steele MN-
605 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN STEELE COUNTY...
At 605 PM CDT, a severe thunderstorm was located 8 miles northwest
of Ellendale, or 11 miles southwest of Owatonna, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Trained spotters reported. Trained spotters have
reported hail up to 2" in diamter with this storm.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lemond and Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm has produced large hail.
&&
LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
4395 9339 4396 9341
TIME...MOT...LOC 2237Z 273DEG 17KT 4399 9357
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA945
WWUS53 KMPX 212312
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Sun Sep 21 2025
MNC147-212322-
/O.EXP.KMPX.SV.W.0178.000000T0000Z-250921T2315Z/
Steele MN-
612 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 615 PM CDT FOR
SOUTHWESTERN STEELE COUNTY...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office.
&&
LAT...LON 4398 9341 4401 9340 4402 9323 4390 9327
4395 9339 4396 9341
TIME...MOT...LOC 2305Z 273DEG 17KT 4398 9338
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:04 PM CDT, 4 hours 33 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the south and east.
- Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 1:04 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Sun Sep 21 2025 .KEY MESSAGES... - Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN. - Lingering shower chances Monday, and possibly Tuesday across the south and east. - Rest of the week, drying out with above normal temperatures of highs the mid 70s. && .DISCUSSION... Issued at 100 PM CDT Sun Sep 21 2025 Today... Interesting weather setup with small and compacts upper level low spinning across northwest Minnesota. Upper level ascent ahead of this PV anomaly, was leading to clouds and some rain showers. For the rest of today, expect isolated rain showers mainly along and north of I-94 from this feature. Farther south, there was an area of clouds and showers across southeast Minnesota, and these were tied to an area of low level Theta_E advection, This will be the focus for showers and some thunderstorms this afternoon through the late evening. Forecast soundings for later today show low LCLs, a veered hodograph, and around 1500 J/kg of uncapped CAPE. The current thinking is the uncapped nature of the environment should lead to several thunderstorms, and the lack of strong deep layer shear means the updrafts will be short-lived and relatively weak. However, there is a scenario where a couple storms are able to tap into the marginal shear, and remain somewhat isolated. If this were the case, could see a potential for a brief tornado, and perhaps some large hail. SPC has introduced a 2 percent tornado chance for this reason. Later this evening, storms will become more elevated as we lose the surface heating. This will bring an end to the tornado threat, but some hail is possible for a few hours past sunset. In summary, the severe weather threat is low, which is why there is only a Marginal Risk, but a few of the stronger storms could pose a tornado and/or hail threat. Monday and Tuesday... The upper level trough bringing the chances for rain will become more positively tilted and shear out, but this will be a slow process. A few areas of positive vorticity will rotate across the Upper Midwest, and could bring lingering small chances for a light rain showers mainly to the south along I-90, and along/east of I-35. By Wednesday, confidence in dry weather increases. Upper level subsidence is reflected in increasing surface pressure, so expect more sun than clouds, with light winds expected through the weekend. Temperatures will be in the 70s, with dewpoints in the 50s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 100 PM CDT Sun Sep 21 2025 Areas of sct to bkn low to mid-level cu cover most sites this afternoon. We have already began to see areas of light SHRA develop near STC over to EAU which have developed a little faster than what forecast guidance anticipated. Thus introduced tempo groups for SHRA at STC, and EAU for the next couple of hours. Showers and iso areas of TSRA are expected to become more widespread across all sites except for STC, and AXN starting later this afternoon mostly after 22/23z timeframe then progressing from west to east. Confidence lacks on direct impacts at each site so continued with prob30 TSRA mentions but tried to shrink the timing window a bit. Once rain passes, fog is expected to develop late tonight into early tomorrow morning with IFR to LIFR visibilities likely across our western most sites. Southwest winds will remain light becoming variable tonight through the rest of the period as the center of a surface low passes overhead Monday. KMSP...Best timing for precip looks to range between 00z to 04z this evening. A few pockets of thunder are possible thus changed previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR late tonight into tomorrow morning. There is a potential IFR cigs do occur but lacked confidence with duration thus, used sub 1000kft sct cigs for now. /OUTLOOK FOR KMSP/ TUE-WED...VFR. Wind NE 5-10 kts. THU-FRI...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Sep 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Sep 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon/evening. A few storms over southern Minnesota, including the Twin Cities metro, may be strong to severe, with the main hazard being large hail. There is a non- zero chance of a brief tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms can be expected over far southern Minnesota on Monday. A few storms may be strong to severe, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight. Dunleavy
In the hours before
Special weather statement, Sep 21, 3:57 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 357 PM CDT Sun Sep 21 2025 MNZ083-212130- Blue Earth MN- 357 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH COUNTY UNTIL 430 PM CDT... At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near Vernon Center, or 15 miles southwest of Mankato, moving east at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Good Thunder, Vernon Center and Garden City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 9425 4403 9426 4408 9404 4393 9398 TIME...MOT...LOC 2057Z 258DEG 16KT 4400 9419 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 4:16 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 416 PM CDT Sun Sep 21 2025 MNZ083-212145- Blue Earth MN- 416 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY UNTIL 445 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over Good Thunder, or 11 miles south of Mankato, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... St. Clair and Pemberton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377 TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 4:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025
MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:57 PM CDT | Special Weather Statement | MPX | Blue Earth | 33 min |
| Sep 21, 4:16 PM CDT | Special Weather Statement | MPX | Blue Earth | 29 min |
| Sep 21, 4:59 PM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 46 min |
| Sep 21, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 26 min |
| Sep 21, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 36 min |
| Sep 21, 6:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Sep 21, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.